Article Text

PDF
Abstracts from the Association of British Neurologists Annual Meeting 2011
111 Multiple necrotic ulcers resulting from subcutaneous apomorphine infusion
  1. J Ganesalingam,
  2. P G Bain
  1. Charing Cross Hospital, UK

Abstract

Subutaneous apomorphine infusion is an established therapy for advanced Parkinson's disease. The incidence of severe skin problems with apomorphine is approximately 3% and usually consists of subcutaneous nodule formation. We describe a 57-year-old man with PD for 13 years, but no other medical history, who received an apomorphine infusion for 4 years prior to developing widespread necrotic skin ulceration at the infusion sites; on his abdomen, thighs, and upper arms. These developed with an infusion rate of 3.5 mg/h (diluted 1:1 with sodium chloride) for 12 h/day in spite of inpatient care, changing the infusion site daily and careful skin preparation and dressing. Concomitant therapy included ropinirole XL 6 mg o.d., amantadine 300 mg o.d., Stalevo® (levodopa 200 mg, carbidopa 50 mg, entacapone 200 mg) o.d. and carbidopa 25 mg/levodopa 100 mg six times daily. The lesions resolved about 1 month after stopping apomorphine and undergoing STN stimulation. As STN stimulation did not adequately control his symptoms, with continuing abrupt off periods and moderately severe dyskinesia, an attempt was made to reintroduce apomorphine at 2 mg/h, diluted 1:2 with sodium chloride. However, within 2 weeks a crop of necrotic ulcers appeared, confirming their aetiology. We illustrate this rare serious complication of apomorphine therapy that has only been reported twice previously.

Statistics from Altmetric.com

Footnotes

  • Email: jeban{at}doctors.org.uk

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.